Texas, 2005

Tornado and Hail in Texas, May 12, 2005

May 12, 2005 · NWS AMA · 46 events in 10 counties and zones

Severe thunderstorms developed mainly across the southern and central Texas panhandle during the afternoon and evening hours producing large and damaging hail and an isolated tornado. however roof and skylight damage occurred in the southwest sections of Amarillo due to the large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed mainly across the southern and central Texas panhandle during the afternoon and evening hours producing large and damaging hail and an isolated tornado. No damage or injuries were reported from the tornado...however roof and skylight damage occurred in the southwest sections of Amarillo due to the large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 12, 3:00 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, May 12, 3:00 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
400 AM CDT THU MAY 12 2005

.DISCUSSION...
COLD FRONT ADVANCED INTO PANHANDLES REGION...LOCATED ALONG A LINE
FROM BEAVER...TO DUMAS...TO GLEN RIO EARLY THIS MORNING. THIS
BOUNDARY STILL HAS A STRONG PUSH TOWARDS THE SOUTH...BUT SHOULD SLOW
DOWN AFTER DAYTIME HEATING STRENGTHENS...AND THE UPPER LEVEL
SHORTWAVE APPROACHES FROM THE WEST. WE CONSIDERED THE SLIGHT
POSSIBILITY OF ELEVATED SHOWERS OR THUNDERSTORMS DEVELOPING ALONG THE
FRONT. THE BEST OPPORTUNITY STILL EXISTS LATER TODAY WHEN THE UPPER
LEVEL JET EMERGES AND THE BAROCLINIC ZONE SHARPENS ALONG THE COLD
FRONT. WE MAINTAINED THE SEVERE WORDING FOR THIS AFTERNOON AND
EVENING.

AS THE SHORTWAVE EXITS TO THE EAST TONIGHT...THE DRYLINE AND GULF
MOISTURE WILL ALSO BE SHUNTED EAST. A STRONGER COLD FRONT WILL FOLLOW
IMMEDIATELY THEREAFTER...BRINGING ONE MORE CHANCE FOR PRECIPITATION
BEFORE THE LOWER TO MID LEVELS ARE REPLACED BY COOL AND DRY CANADIAN
AIR.

SOUTHERLY FLOW RETURNS QUICKLY IN ADVANCE OF SHORTWAVE EMBEDDED IN
THE NORTHWEST FLOW. MODELS HAVE BEEN PERSISTANT WITH CLOUDING UP THE
AREA SATURDAY NIGHT THROUGH SUNDAY. IF LOW LEVEL MOISTURE IS
REPLENISHED QUICKLY...POPS MAY NEED TO INCREASED TO INTRODUCE MENTION
OF SHOWERS AND THUNDERSTORMS FOR THIS TIME PERIOD.

A SURFACE LOW REDEVELOPS OVER COLORADO ON MONDAY...THEN PUSHES ONTO
THE PLAINS ON TUESDAY. WHILE A FRONTAL BOUNDARY WILL BE
PRESENT...CONCERNED THAT THE PANHANDLES MAY BE DRY SLOTED.
ALSO...UPPER LEVEL DYNAMICS MAY BE TOO FAR NORTH.
NEVERTHELESS...WELL NEED TO WATCH THIS SCENARIO DEVELOP.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                83  53  78  47 /  40  40  40  40
BEAVER OK                  80  56  73  47 /  50  50  40  40
BOISE CITY OK              79  47  70  44 /  20  20  30  30
BORGER TX                  84  55  77  50 /  40  40  40  40
BOYS RANCH TX              81  50  79  46 /  30  30  40  40
CANYON TX                  84  54  81  47 /  30  30  40  40
CLARENDON TX               85  60  81  51 /  40  40  40  40
DALHART TX                 82  47  75  45 /  20  20  30  30
GUYMON OK                  80  53  72  45 /  30  30  30  30
HEREFORD TX                84  53  80  49 /  20  20  40  40
LIPSCOMB TX                81  59  75  47 /  50  50  40  40
PAMPA TX                   83  58  77  51 /  40  40  40  40
SHAMROCK TX                85  61  79  52 /  50  50  40  40
WELLINGTON TX              86  61  81  53 /  50  50  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

13/08
Hazardous weather outlook, May 12, 5:00 AM CST, 4 hours 30 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT THU MAY 12 2005

OKZ001>003-TXZ001>020-121800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE EASTERN
PANHANDLES GENERALLY ALONG A BEAVER TO WELLINGTON LINE. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE CENTRAL PANHANDLES
GENERALLY BETWEEN GUYMON AND AMARILLO. STRONG THUNDERSTORMS ARE
POSSIBLE OVER THE WESTERN PANHANDLES FROM BOISE CITY TO HEREFORD.

MOIST AND UNSTABLE CONDITIONS WILL DEVELOP THIS AFTERNOON. A COLD
FRONT WILL PUSH ACROSS THE PANHANDLES AND PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

STRONG THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND EARLY SATURDAY AS
ADDITIONAL ENERGY FROM THE JET-STREAM INTERACTS WITH THE MOIST AND
UNSTABLE CONDITIONS OVER THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE CENTRAL AND
EASTERN OKLAHOMA AND TEXAS PANHANDLES SHOULD BE READY FOR POSSIBLE
ACTIVATION LATER TODAY AND TONIGHT.

SLATTERY

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

45 hail, 1 tornado. Local standard time, as filed.

Hail, Hansford

When
May 12, 9:30 AM CST
Where
Hansford County, Spearman
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -101.200

Hail, Armstrong

When
May 12, 10:44 AM CST
Where
Armstrong County, 13 mi NE of Wayside
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.917, -101.383

Hail, Armstrong

When
May 12, 10:45 AM CST
Where
Armstrong County, Claude
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.117, -101.367

Hail, Ochiltree

When
May 12, 11:00 AM CST
Where
Ochiltree County, 20 mi SE of Perryton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.200, -100.550

Hail, Carson

When
May 12, 11:10 AM CST
Where
Carson County, 6 mi E of Conway
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.283

Hail, Gray

When
May 12, 11:28 AM CST
Where
Gray County, 15 mi WSW of Mc Lean
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.150, -100.850

Reported at Lake McClellan.

Hail, Carson

When
May 12, 11:30 AM CST
Where
Carson County, White Deer
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.433, -101.183

Hail, Carson

When
May 12, 11:31 AM CST
Where
Carson County, White Deer
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -101.183

Hail, Lipscomb

When
May 12, 12:10 PM CST
Where
Lipscomb County, 6 mi N of Lipscomb
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.317, -100.267

Hail, Randall

When
May 12, 4:41 PM CST
Where
Randall County, 7 mi S of Umbarger
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.850, -102.100

Hail, Randall

When
May 12, 5:05 PM CST
Where
Randall County, Canyon
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.983, -101.917

Hail, Randall

When
May 12, 5:11 PM CST
Where
Randall County, Canyon
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.983, -101.917

Hail, Potter

When
May 12, 5:14 PM CST
Where
Potter County, 7 mi E of Amarillo
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
35.200, -101.700

Reported at the National Weather Service Forecast Office.

Hail, Randall

When
May 12, 5:19 PM CST
Where
Randall County, Buffalo Lake
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -102.117

Hail, Randall

When
May 12, 5:23 PM CST
Where
Randall County, 11 mi SW of Canyon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.867, -102.050

Reported near Farm-to-Market Road 168 and Farm-to-Market Road 1714.

Hail, Randall

When
May 12, 5:25 PM CST
Where
Randall County, 1 mi W of Canyon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -101.933

Tornado, Randall

When
May 12, 5:28 PM CST
Where
Randall County, Buffalo Lake
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
AMATEUR RADIO
Coordinates
34.867, -102.117

The tornado remained over open country and the path length and path width were estimated.

Hail, Carson

When
May 12, 5:30 PM CST
Where
Carson County, Skellytown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.567, -101.183

Hail, Randall

When
May 12, 5:42 PM CST
Where
Randall County, 8 mi SW of Amarillo
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -101.917

Hail, Randall

When
May 12, 5:45 PM CST
Where
Randall County, 8 mi SW of Amarillo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.117, -101.917

Hail, Randall

When
May 12, 5:45 PM CST
Where
Randall County, Canyon
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
34.983, -101.917

Hail, Randall

When
May 12, 5:45 PM CST to 6:15 PM CST
Where
Randall County, 2 mi SW of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -101.850

Hail, Randall

When
May 12, 5:46 PM CST
Where
Randall County, 5 mi SW of Amarillo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.150, -101.883

Hail, Randall

When
May 12, 5:47 PM CST
Where
Randall County, 5 mi SW of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.150, -101.867

Hail, Randall

When
May 12, 5:48 PM CST
Where
Randall County, 6 mi SW of Amarillo
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.133, -101.900

Hail, Randall

When
May 12, 5:49 PM CST
Where
Randall County, 6 mi SW of Amarillo
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.133, -101.900

Hail, Randall

When
May 12, 5:49 PM CST
Where
Randall County, 4 mi SW of Amarillo
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.167, -101.867

Hail, Randall

When
May 12, 5:50 PM CST
Where
Randall County, 3 mi SW of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.850

Hail, Randall

When
May 12, 5:50 PM CST
Where
Randall County, 5 mi SSW of Amarillo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.133, -101.850

Hail, Randall

When
May 12, 5:52 PM CST
Where
Randall County, 3 mi SW of Amarillo
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.850

Hail, Randall

When
May 12, 5:53 PM CST
Where
Randall County, 2 mi S of Amarillo
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.817

Hail, Randall

When
May 12, 5:53 PM CST
Where
Randall County, 6 mi SW of Amarillo
Measured
2.75 in hail
Property damage
$23,000
Reported by
TRAINED SPOTTER
Coordinates
35.133, -101.900

A few skylights in southwest Amarillo were broken due to the large hail.

Hail, Potter

When
May 12, 5:55 PM CST
Where
Potter County, Amarillo
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -101.817

Reported at the Civic Center in downtown Amarillo by an off duty Amarillo NWS Meteorologist.

Hail, Randall

When
May 12, 5:55 PM CST
Where
Randall County, 2 mi S of Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.817

Hail, Randall

When
May 12, 5:56 PM CST
Where
Randall County, 4 mi SW of Amarillo
Measured
2.75 in hail
Property damage
$46,000
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.867

Some skylights broken and a few roofs damaged due to the large hail.

Hail, Randall

When
May 12, 5:56 PM CST
Where
Randall County, 2 mi S of Amarillo
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.167, -101.817

Hail, Potter

When
May 12, 5:57 PM CST
Where
Potter County, 5 mi W of Amarillo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.200, -101.900

Hail, Randall

When
May 12, 5:57 PM CST
Where
Randall County, 2 mi S of Amarillo
Measured
2.5 in hail
Property damage
$28,000
Reported by
TRAINED SPOTTER
Coordinates
35.167, -101.817

Some roofs and skylights damaged due to the large hail.

Hail, Hutchinson

When
May 12, 6:00 PM CST
Where
Hutchinson County, Borger
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.667, -101.383

Hail, Hutchinson

When
May 12, 6:06 PM CST
Where
Hutchinson County, Borger
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.667, -101.383

Hail, Hutchinson

When
May 12, 6:09 PM CST
Where
Hutchinson County, Borger
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.667, -101.383

Hail, Potter

When
May 12, 6:28 PM CST
Where
Potter County, 22 mi NE of Amarillo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.433, -101.533

Reported three miles north of the intersection of Farm-to-Market Road 1342 and Texas State Highway 136.

Hail, Hutchinson

When
May 12, 6:50 PM CST
Where
Hutchinson County, 5 mi WSW of Borger
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -101.467

Reported between Borger and Fritch in the Meadowlark section.

Hail, Donley

When
May 12, 6:52 PM CST
Where
Donley County, 9 mi W of Clarendon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -101.067

Hail, Hutchinson

When
May 12, 6:54 PM CST
Where
Hutchinson County, Borger
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.667, -101.383

Hail, Armstrong

When
May 12, 8:19 PM CST
Where
Armstrong County, 2 mi W of Goodnight
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.033, -101.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448872, 5448873, 5448874, 5448875, 5448876, 5448877, 5448878, 5448879, 5448880, 5448881, 5448882, 5448883, 5448884, 5448885, 5448886, 5448887, 5448871, 5448888, 5448889, 5448890, 5448891, 5448979, 5448892, 5448893, 5448894, 5448895, 5448896, 5448897, 5448898, 5448899, 5448900, 5448972, 5448973, 5448974, 5448975, 5448976, 5448977, 5448978, 5448980, 5448981, and more.